Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 96, NWS Phoenix, AZ

August 10, 2022Yuma County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2022, 7:18 PM MST for Yuma County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2022, 7:18 PM MST (02:18 UTC)
Expired
Aug 10, 2022, 10:15 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Yuma County, AZ

The radar

The Yuma radar (KYUX), 5 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2022-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2022-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2307 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WGUS55 KPSR 110218
FFWPSR
AZC027-110515-
/O.NEW.KPSR.FF.W.0096.220811T0218Z-220811T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
718 PM MST Wed Aug 10 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  West Central Yuma County in southwestern Arizona...

* Until 1015 PM MST.

* At 718 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts up to 0.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Yuma, Somerton, Gadsden and San Luis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3256 11479 3266 11470 3260 11461 3262 11460
      3256 11449 3250 11454 3241 11455 3245 11466
      3250 11481 3251 11482 3251 11480 3252 11481

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DH
1 follow-up statement
284 
WGUS75 KPSR 110509
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1009 PM MST Wed Aug 10 2022

AZC027-110519-
/O.EXP.KPSR.FF.W.0096.000000T0000Z-220811T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma AZ-
1009 PM MST Wed Aug 10 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM MST THIS EVENING FOR 
WEST CENTRAL YUMA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3256 11479 3266 11470 3260 11461 3262 11460
      3256 11449 3250 11454 3241 11455 3245 11466
      3250 11481 3251 11482 3251 11480 3252 11481

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:16 PM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 10, 4:16 PM MST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
416 PM MST Wed Aug 10 2022

.UPDATE...0Z Aviation Discussion...

&&

.SYNOPSIS...
Chances for showers and thunderstorms will remain somewhat elevated
the next several days with a slightly higher potential over the
weekend. Occasionally heavy rainfall, localized flash flooding,
gusty winds, and localized blowing dust will be possible around any
storms that form. Temperatures will remain near to slightly
below normal through early next week.

&&

.DISCUSSION...
A strong H5 598dm, high amplitude anti-cyclone center has migrated
to the CO/WY border early this afternoon allowing deep, moist
southeast flow to prevail across the SW Conus. Within this flow
pattern, larger easterly waves along with any number of MCV's
continue to stream through the region providing pockets of ascent
supporting periodic showers and storms. While the expanse and
magnitude of the downstream high pressure system will modulate
somewhat through the weekend, the overall synoptic pattern and
location of the anti-cyclone center will change very little. This
will essentially result in little day-to-day change with the deep
ESE flow entrenched and continued MCV's and other perturbations
shearing off the mid-level front drifting across the forecast area
in a high moisture environment with modest instability - i.e.
occasional shower and thunderstorm chances will be revisited daily.

In the near term, visible satellite imagery depicts a more
pronounced MCV spinning into the northern Gulf of California while
other more subtle cyclonic features drift through central AZ. While
these circulations may provide some focused lift, the larger forcing
mechanism was a large easterly wave propagating through central
Chihuahua. Vorticity extended northward from this latter feature
should focus convective development across SE AZ this afternoon
while localized divergence associated with the former MCV's could
invigorate storms through western Arizona and SE California.
Unusually high moisture content (mixing ratios 12-15 g/kg and PWATs
1.75-2.00 inches) will aid in rainfall efficiency (rates well in
excess of 2 in/hr) such that any more robust storm will carry a
localized flash flood threat. Additionally, HREF output indicates
the potential for more dense clusters of storms in SE AZ which could
thrust an outflow boundary towards Pinal County. However, weaker
lapse rates and lower DCape (less than 1000 J/kg) may limit the
overall wind threat into more isolated wet microbursts as the more
likely threat versus wide ranging, strong outflow boundaries.

With the pattern changing very little through the weekend and early
next week, forecasts remain nearly status quo with close to
climatological POPs across the forecast area. This typical mid-
August pattern will support daily thunderstorm activity over higher
terrain with activity tending to struggle for survival into lower
elevations with limited lapse rates, decent instability, and notable
CinH. However, undoubtedly there will be one or two days with more
favorable thermodynamic structure and shortwave support to allow
more expansive thunderstorm coverage. Should any PV anomaly be drawn
north from Mexico on the western periphery of the high pressure
system coincident with full daytime insolation, enhanced convective
potential would result. Attempting to identify any particular
feature in the flow pattern this far in advance is rather futile at
this point; but regardless, there is the potential for convection to
be a bit more active and focused perhaps as early as Friday and
continuing through early next week.

&&

.AVIATION...Updated 2320Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Main aviation weather concern will be the potential for
thunderstorm activity and associated outflow winds to affect the
terminals later this evening. In the meantime, conditions will
remain tranquil through the early evening with vrb or light west
breezes aob 10 kts.

Thereafter, will be monitoring the potential for thunderstorm
activity and associated outflows, mostly predominating from the east-
southeast, affecting the area terminals between 04-06z. Evident on
TPHX is another outflow from the north that could briefly impact
terminals on the northern edge of the Phoenix metro over the next
couple hours. At this time, there is a 50% probability of winds
exceeding 30 kts with any surging outflows. Overall confidence in
thunderstorm development near a terminal this evening is rather
low.

Southeast California/Southwest Arizona including KIPL and KBLH:
KIPL: Southeasterly winds aob 10 kts will predominate. An isolated
evening thunderstorm cannot be ruled out in the vicinity,
however, confidence is too low at this time to mention in TAF
package.

KBLH: Mostly SSE winds aob 10 kts will prevail through the
period. VCTS are nearby through early evening with briefly
stronger gusts possible.

&&

.FIRE WEATHER...
A humid airmass will remain in place through the forecast period,
yielding elevated afternoon RH values and good overnight recovery.
Chances for wetting rains will continue for most areas almost daily.
Winds for the most part will remain light, with the exception of
thunderstorm outflows generating stronger gusts. The fire danger
threat is expected to remain low for the foreseeable future.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...18/Iniguez
AVIATION...Heil/Hardin
FIRE WEATHER...Iniguez

In the hours before

Special weather statement, Aug 10, 6:01 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
601 PM MST Wed Aug 10 2022

AZZ535-536-110130-
Gila River Valley AZ-Southeast Yuma County AZ-
601 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of east central Yuma
County through 630 PM MST...

At 601 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Mohawk, or 45 miles west of Ajo, moving southwest
at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Yuma
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3266 11364 3261 11350 3246 11355 3256 11376
TIME...MOT...LOC 0101Z 035DEG 5KT 3257 11362

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DH
Special weather statement, Aug 10, 6:02 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
602 PM MST Wed Aug 10 2022

AZZ538-539-110130-
Tonopah Desert AZ-Gila Bend AZ-
602 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of Maricopa County
through 630 PM MST...

At 602 PM MST, Doppler radar was tracking a strong thunderstorm near
Painted Rock Dam, or 15 miles northwest of Gila Bend. This storm was
nearly stationary.

HAZARD...Wind gusts up to 50 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gila Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3324 11288 3314 11270 3294 11280 3309 11306
TIME...MOT...LOC 0102Z 253DEG 1KT 3314 11283

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DH
Special weather statement, Aug 10, 6:33 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
633 PM PDT Wed Aug 10 2022

CAZ562-566-567-110215-
Imperial County West CA-Imperial County Southwest CA-
Imperial Valley CA-
633 PM PDT Wed Aug 10 2022

...Strong thunderstorms will impact portions of southwestern Imperial
County through 715 PM PDT...

At 633 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles south of Plaster City to near Mt.
Signal to near Calexico. These storms were nearly stationary.

HAZARD...Winds in excess of 40 mph with blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
El Centro, Calexico, Mt. Signal and Heber.

This includes the following highways...
CA Interstate 8 between mile markers 19 and 22, and between mile
markers 30 and 43.
CA Route 111 between mile markers 1 and 8.
CA Route 86 between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3276 11588 3279 11548 3268 11536 3267 11538
      3266 11542 3264 11593
TIME...MOT...LOC 0133Z 093DEG 3KT 3258 11577 3265 11564 3265 11544

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, Aug 10, 6:47 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
647 PM MST Wed Aug 10 2022

AZZ532-110230-
Yuma AZ-
647 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of west central Yuma
County through 730 PM MST...

At 647 PM MST, Doppler radar was tracking a strong thunderstorm near
San Luis, or near Somerton, moving northwest at 5 mph.

HAZARD...Wind gusts up to 50 mph, heavy rain, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yuma, Somerton, Gadsden and San Luis.

This includes AZ Route 195 between mile markers 5 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3242 11459 3249 11479 3251 11482 3254 11481
      3255 11479 3256 11481 3262 11481 3263 11477
      3254 11450 3242 11456
TIME...MOT...LOC 0147Z 155DEG 5KT 3252 11469

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DH
Special weather statement, Aug 10, 6:53 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
653 PM MST Wed Aug 10 2022

AZZ535-536-539-110245-
Gila River Valley AZ-Southeast Yuma County AZ-Gila Bend AZ-
653 PM MST Wed Aug 10 2022

...Strong thunderstorms will impact portions of southeastern Yuma and
Maricopa Counties through 745 PM MST...

At 652 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Dateland to 19 miles south of
Mohawk to 28 miles south of Wellton. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of southeastern Yuma
and Maricopa Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3228 11411 3240 11404 3273 11361 3252 11329
      3250 11329 3250 11334 3204 11334
TIME...MOT...LOC 0152Z 270DEG 22KT 3272 11351 3246 11364 3228 11398

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DH
Special weather statement, Aug 10, 7:14 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
714 PM MST Wed Aug 10 2022

AZZ532-535-110300-
Southeast Yuma County AZ-Yuma AZ-
714 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of southwestern Yuma
County through 800 PM MST...

At 714 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles south of Fortuna Foothills. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southwestern Yuma
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3237 11442 3241 11454 3242 11454 3256 11447
      3244 11429 3236 11436
TIME...MOT...LOC 0214Z 138DEG 2KT 3241 11447

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

DH

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:00 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 10, 5:01 PM MSTAreal Flood AdvisoryPSRMaricopa5 hr
Aug 10, 5:03 PM MSTSevere Thunderstorm WarningPSRMaricopa20 min
Aug 10, 5:08 PM MSTSpecial Weather StatementPSRYuma52 min
Aug 10, 5:14 PM MSTSpecial Weather StatementPSRMaricopa46 min
Aug 10, 5:16 PM MSTSevere Thunderstorm WarningPSRGila44 min
Aug 10, 5:17 PM MSTSpecial Weather StatementPSR43 min
Aug 10, 5:19 PM MSTAreal Flood AdvisoryPSRMaricopa13 min
Aug 10, 5:25 PM MSTSpecial Weather StatementPSRMaricopa35 min
Aug 10, 5:27 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 10, 5:32 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 10, 5:37 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal38 min
Aug 10, 5:39 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 10, 5:41 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 10, 5:43 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 10, 5:50 PM MSTSpecial Weather StatementPSRYuma25 min
Aug 10, 5:51 PM MSTFlash Flood Warning Considerable damage threatPSRGila2 hr
Aug 10, 5:56 PM MSTSevere Thunderstorm WarningPSRYuma34 min
Aug 10, 5:57 PM MSTSpecial Weather StatementPSR33 min
Aug 10, 6:01 PM MSTSpecial Weather StatementPSRYuma29 min
Aug 10, 6:02 PM MSTSpecial Weather StatementPSRMaricopa28 min
Aug 10, 6:04 PM MSTDust Storm AdvisoryPSRYuma56 min
Aug 10, 6:10 PM MSTAreal Flood AdvisoryPSRMaricopa16 min
Aug 10, 6:18 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 10, 6:23 PM MSTSevere Thunderstorm WarningPSRYuma37 min
Aug 10, 6:26 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa2 hr
Aug 10, 6:29 PM MSTAreal Flood AdvisoryPSRYuma2 hr
Aug 10, 6:37 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 10, 6:40 PM MSTAreal Flood AdvisoryPSRMaricopa50 min
Aug 10, 6:42 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal48 min
Aug 10, 6:47 PM MSTSpecial Weather StatementPSR43 min
Aug 10, 6:53 PM MSTSpecial Weather StatementPSRYuma52 min
Aug 10, 6:54 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 10, 6:56 PM MSTSevere Thunderstorm WarningPSRYuma49 min
Aug 10, 7:08 PM MSTDust Storm AdvisoryPSRYuma67 min
Aug 10, 7:10 PM MSTAreal Flood AdvisoryPSRYuma8 min
Aug 10, 7:14 PM MSTSpecial Weather StatementPSR46 min
Aug 10, 7:30 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa2 hr
Aug 10, 7:44 PM MSTAreal Flood AdvisoryPSRYuma2 hr
Aug 10, 8:17 PM MSTDust Storm AdvisoryPSRPinal58 min
Aug 10, 9:43 PM MSTSpecial Weather StatementPSR47 min
Aug 11, 2:53 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa29 min
Aug 11, 3:01 PM MSTSevere Thunderstorm WarningPSRGila, Pinal44 min
Aug 11, 3:27 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa6 hr
Aug 11, 3:44 PM MSTSevere Thunderstorm WarningPSRGila, Pinal22 min
Aug 11, 4:21 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Pinal4 hr
Aug 11, 4:50 PM MSTSevere Thunderstorm WarningPSRPinal40 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.